[Skip to Content]
[Skip to Content Landing]
Article
December 1984

Combined Therapy With Captopril and Potassium SupplementationA Potential for Hyperkalemia

Author Affiliations

From the Clinical Pharmacy Division, Department of Pharmacy, Wyandotte (Mich) General Hospital.

Arch Intern Med. 1984;144(12):2371-2372. doi:10.1001/archinte.1984.00350220091020
Abstract

• Captopril (Capoten), an angiotensin-converting enzyme inhibitor, is being used increasingly in the treatment of both hypertension and congestive heart failure. Many of the patients with these disease states have treatment regimens including potassium-sparing diuretics or potassium supplements. In monitoring of five such patients, a significant increase in serum potassium level (3.88±0.41 to 4.84±0.45 mEq/L) was noted once captopril was added to their therapy. Laboratory-diagnosed hyperkalemia occurred in three of these patients. Serum potassium levels remained elevated until potassium supplementation or captopril therapy was reduced or discontinued. The combination of captopril and potassium supplements or potassium-sparing diuretics represents a potentially important drug interaction. Patients should be closely monitored for possible hyperkalemia when using these drug combinations.

(Arch Intern Med 1984;144:2371-2372)

×